Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 68, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 12, 2005, 4:12 PM MST for Mohave County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2005, 4:12 PM MST (23:12 UTC)
- Expired
- Aug 12, 2005, 5:10 PM MST
- In force
- 58 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 83 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 122312 SVRVEF AZC015-130000- /O.NEW.KVEF.SV.W.0068.050812T2312Z-050813T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 412 PM PDT FRI AUG 12 2005 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA * UNTIL 500 PM PDT(500 PM MST) * AT 410 PM PDT(410 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR GOLDEN VALLEY...OR ABOUT 14 MILES WEST OF KINGMAN...AND MOVING NORTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3505 11434 3511 11413 3526 11417 3524 11442 $$ JGA
2 follow-up statements
000 WWUS55 KVEF 122342 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 441 PM PDT FRI AUG 12 2005 AZC015-130000- /O.CON.KVEF.SV.W.0068.000000T0000Z-050813T0000Z/ MOHAVE AZ- 441 PM PDT FRI AUG 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM PDT(500 PM MST) FOR WEST CENTRAL MOHAVE COUNTY... AT 435 PM PDT(435 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GOLDEN VALLEY...OR ABOUT 11 MILES WEST OF KINGMAN...AND WAS NEARLY STATIONARY. THIS STORM IS ALSO PRODUCING HEAVY RAIN...AND FLOODING HAS BEEN REPORTED IN THE GOLDEN VALLEY AREA. . THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY CLOUD TO GROUND LIGHTNING...AND FLASH FLOODING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3504 11441 3511 11413 3526 11417 3522 11452 $$ BAILEY
000 WWUS55 KVEF 130008 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 506 PM PDT FRI AUG 12 2005 AZC015-130016- /O.EXP.KVEF.SV.W.0068.000000T0000Z-050813T0000Z/ MOHAVE AZ- 506 PM PDT FRI AUG 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY EXPIRED AT 500 PM PDT(500 PM MST)... A THUNDERSTORM OVER THE AREA BETWEEN GOLDEN VALLEY AND OATMAN APPEARED TO BE NO LONGER CAPABLE OF LARGE HAIL OR DAMAGING WINDS AND THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE. THE THUNDERSTORM WILL REMAIN STRONG AND CONTINUE TO DUMP HEAVY RAIN OVER THE AREA BETWEEN GOLDEN VALLEY AND OATMAN UNTIL AT LEAST 530 PM. LAT...LON 3504 11441 3511 11413 3526 11417 3522 11452 $$ JGA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:45 PM MST, 27 minutes earlier.
Area forecast discussion, Aug 12, 3:45 PM MST, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 345 PM PDT FRI AUG 12 2005 .SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER THE AREA FROM THE COLORADO RIVER VALLEY ACROSS NORTHWEST ARIZONA THROUGH THE WEEKEND FOR CONTINUED AFTERNOON AND EVENING THUNDERSTORMS. A LOW PRESSURE SYSTEM MAY DEVELOP OFF THE SOUTHERN CALIFORNIA COAST SUNDAY WHICH COULD BRING INCREASING MOISTURE INTO THE SOUTHERN NEVADA AND THE SOUTHERN SIERRA SUNDAY. && .UDPATE...SHORTWAVE ROTATING AROUND THE BAJA LOW TRIGGERED WIDESPREAD THUNDERSTORMS AND HEAVY RAIN OVER MOHAVE AND SAN BERNARDINO COUNTY THIS AFTERNOON AND EVENIN. IR CLOUD TOPS ARE GRADUALLY WARMING AND CG LIGHTNING COUNT IS ALSO DECREASING. THIS IS ALSO EVIDENT ON 88D RETURNS. WILL DROP THE FLASH FLOOD WATCH AS THREAT IS NOW OVER. REST OF FORECAST GENERALLY UNCHANGED OTHER THAN TWEAKING SKY COVER SOMEWHAT TO ACCOUNT FOR TSRA ANVIL. .PREV DISCUSSION...345 PM PDT FRI AUG 12 2005.SHORT TERM...SATELLITE IMAGERY AND SURFACE OBSERVATIONS SHOWED THAT DRY AIR HAD SPREAD INTO WESTERN CLARK COUNTY WITH AN UPPER LEVEL HIGH THIS AFTERNOON AND HAD SUPPRESSED ANY CONVECTION. JET LEVEL DIVERGENCE ASSOCIATED WITH THE UPPER LOW OVER BAJA WAS PROVIDING SUPPORT FOR SUSTAINED THUNDERSTORMS OVER NORTHWEST ARIZONA AS EXPECTED. IT APPEARS THE CURRENT POSITION OF THE MOISTURE BOUNDARY WILL HOLD THROUGH SATURDAY AND THIS WILL MAINLY FAVOR THE AREA EAST OF THE COLORADO RIVER TONIGHT AND SATURDAY FOR CONVECTION. CONFIDENCE FOR THE SUNDAY FORECAST IS SOMEWHAT LOW DUE TO THE DIFFERING SOLUTIONS BETWEEN THE GFS AND NAM. THE GFS SHOWS A LOW PRESSURE SYSTEM DEVELOPING OFF THE SOUTHERN CALIFORNIA COAST WHICH WOULD BRING A SOUTHERLY FLOW UP THROUGH SOUTHERN NEVADA AND WOULD WRAP INCREASING MOISTURE INTO THE INYO COUNTY AND CENTRAL NEVADA. WILL HAVE TO WATCH FOR THAT POSSIBILITY BUT DID NOT CHANGE THE INHERITED SUNDAY FORECAST MUCH. && .LONG TERM...MODELS NOT CONSISTENT WITH YESTERDAYS FORECAST AND THEY DIVERGE AS WELL. NOW LOOK FOR THE SOUTHERN CALIFORNIA LOW TO OPEN AND MOVE SLOWLY TOWARDS THE COAST BEFORE BECOMING A TROUGH THAT MOVES OUT BY THURSDAY. WILL KEEP THUNDERSTORMS IN THE EASTERN PART OF THE CWA THROUGH WEDNESDAY AS THIS IS WHERE THE MOISTURE WILL REMAIN AND A CONVERGENT AREA FORMS IN THE NORTH PART OF THE CWA. HAVE KEPT THE PREVIOUS DRYING TREND FOR WEDNESDAY ONWARDS AS MODELS DO PREDICT A DRYER SOUTHWEST FLOW THEN. && .AVIATION...THUNDERSTORMS WILL CONFINE THEMSELVES TO THE MOUNTAIN AREAS AROUND THE LAS VEGAS VALLEY TODAY. THERE COULD BE SOME WIND SHIFTS THIS AFTERNOON DUE TO THE CONVECTION ON THE MOUNTAINS. THE PEACH SPRINGS CORRIDOR WILL HAVE THE WORST CONDITIONS THIS AFTERNOON AND EARLY EVENING DUE TO THUNDERSTORMS IN NORTHWEST ARIZONA...WHILE THE OTHER CORRIDORS WILL HAVE VERY ISOLATED ACTIVITY. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...NONE. .AZ...NONE. .CA...NONE. && BAILEY/ADAIR/JACQUES
Hazardous weather outlook, Aug 12, 10:00 AM MST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 1000 AM PDT FRI AUG 12 2005 AZZ001>003-036-CAZ026>029-NVZ014>022-130700- DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV- LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ- LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV- LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ- NORTHWEST PLATEAU AZ- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA- SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV- SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV- WESTERN CLARK AND SOUTHERN NYE COUNTY NV- 1000 AM PDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...TODAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA AND ALSO FAR SOUTHEAST CALIFORNIA DURING THE AFTERNOON THROUGH EARLY EVENING. ALTHOUGH ISOLATED STORMS MAY BE CAPABLE OF HEAVY RAIN...THE THREAT WILL NOT BE WIDESPREAD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THUNDERSTORM COVERAGE WILL CONTINUE OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH THE WEEKEND THEN GRADUALLY DIMINISH EARLY IN THE COMING WEEK AS DRIER AIR IS FORECAST TO SPREAD INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 12, 4:02 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
402 PM PDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM FLASH FLOOD 5 W KINGMAN 35.21N 114.12W
08/12/2005 MOHAVE AZ TRAINED SPOTTER
GOLDEN VALLEY SPOTTER 1.00 IN 15 MINUETS...PEA SIZE HAIL
0353 PM FLASH FLOOD W KINGMAN 35.21N 114.03W
08/12/2005 MOHAVE AZ TRAINED SPOTTER
SPOTTER REPOTED HEAVY RAIN...STARTING TO FLOOD IN THE
BUTLER GOLDEN VALLEY AREA...50 MPH WIND GUST JUST NE OF
KIGM.
&&
CSCHLOTTThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:48 PM MST | Flash Flood Warning | VEF | Mohave | 117 min |
| Aug 12, 4:55 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.